New Mexico, 2016Flash Flood and Heavy Rain in New Mexico, August 31, 2016
August 31, 2016 · NWS MAF · 2 events in 1 county or zone
An upper low to the west of the region combined with west winds brought in moisture across West Texas and southeast New Mexico. Easterly upslope winds continued allowing for abundant moisture and rainfall chances across southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low to the west of the region combined with west winds brought in moisture across West Texas and southeast New Mexico. Easterly upslope winds continued allowing for abundant moisture and rainfall chances across southeast New Mexico. Rainfall over the past several days had also lead to saturated soils and left some areas vulnerable to flash flooding. Thunderstorms developed in the higher terrain with upper level support for organized storms to produce heavy rain and flash flooding that continued into the night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 1:33 AM MST, 5 hours 49 minutes earlier.
Area forecast discussion, Aug 31, 1:33 AM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
333 AM CDT WED AUG 31 2016
.DISCUSSION...
Seeing a bit of lull in precip overnight tonight with just some
light rain moving across portions of southeast New Mexico and
Permian Basin. Today, we begin to see a slight change in the upper
pattern as a weak upper ridge over OK/north TX region begins to
shift SW over the area. It looks as though easterly/upslope flow
will continue in low and mid levels, keeping abundant moisture in
place the next several days as well as fairly decent rain chances
across the region. Unfortunately, best chances for heavy rain and
localized flooding will remain over southeast New Mexico, Guadalupe
Mountains, upper Trans Pecos and NW Permian Basin today, where
flash flooding has been of some concern the last few days. Given
that widespread flooding is not expected, decided to go ahead and
cancel the Flash Flood Watch for the entire forecast area.
Temperatures will be similar or maybe a degree or two warmer than
what we saw on Tuesday with highs ranging from the upper 70s
across SE NM and the mountain regions to the mid/upper 80s
elsewhere. Rain chances hang on into Thursday and Friday although
coverage is expected to be lower than previous days. By the
weekend, we should see a little more sun and lowering rain
chances, resulting in temps returning to near normal readings with
highs in the upper 80s to low 90s through early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 85 70 86 70 / 40 30 40 30
Carlsbad 78 65 79 66 / 60 50 50 40
Dryden 89 72 91 72 / 30 20 20 10
Fort Stockton 84 67 84 67 / 40 30 40 20
Guadalupe Pass 73 60 75 62 / 60 50 40 30
Hobbs 78 64 78 65 / 50 50 50 40
Marfa 77 61 79 62 / 40 30 30 20
Midland Intl Airport 85 68 85 68 / 40 40 40 30
Odessa 84 68 84 68 / 40 40 40 30
Wink 84 68 85 69 / 50 40 40 30
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
10/27
Hazardous weather outlook, Aug 31, 3:34 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 AM CDT WED AUG 31 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
534 AM CDT WED AUG 31 2016 /434 AM MDT WED AUG 31 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED TODAY. HEAVY RAIN AMOUNTS WILL NOT BE AS WIDESPREAD AS
HAS BEEN SEEN THE PAST FEW DAYS THOUGH ISOLATED FLASH FLOODING
WILL STILL BE POSSIBLE WITH THE GREATEST THREAT IN SOUTHEAST NEW
MEXICO AND THE NORTHWESTERN PERMIAN BASIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CHANCE FOR HEAVY RAINFALL THURSDAY AND FRIDAY
THOUGH RAIN CHANCES WILL BE DECREASING. ISOLATED FLASH FLOODING
WILL BE THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Aug 31, 6:24 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 AM CDT WED AUG 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM FLASH FLOOD ARTESIA 32.85N 104.43W
08/31/2016 EDDY NM TRAINED SPOTTER
WEST RAY AVENUE, 1.83 INCHES OF RAIN REPORTED. STREET
FLOODED CURB TO CURB 3 TO 6 INCHES DEEP.
&&
CMRHeavy Rain, Eddy
- When
- August 31, 7:22 AM MST to 10:45 AM MST
- Where
- Eddy County, 1.41 mi WNW of Artesia
- Reported by
- Trained Spotter
- Coordinates
- 32.834, -104.424
Heavy rain fell in Artesia and 1.83 inches of rain was reported on West Ray Avenue. The streets were flooded curb to curb with between three to six inches of water.
Flash Flood, Eddy
- When
- August 31, 10:01 AM MST to 10:45 AM MST
- Where
- Eddy County, 2.01 mi WSW of Artesia to 2.07 mi E of Artesia
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.824, -104.434
Several streets were barricaded in Artesia due to high water from heavy rainfall in the area. The cost of damage is a very rough estimate.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Texas, August 31, 2016$253,000 · 2 events
- Flooding and Lightning Strike in Florida, August 31, 20161 injured · 3 events
- Lightning Strike in New York, August 31, 20161 injured · 1 event
- Hail in North Dakota, August 31, 20161.25 in hail · 8 events
- Flash Flooding and Damaging Winds in Oklahoma, August 31, 201656 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20166 events
- Hail in South Dakota, August 31, 20161.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 31, 20164 events
- Damaging Winds in Virginia, August 31, 201650 kt wind · 4 events
- Waterspouts in Lake Superior, August 31, 20162 events
- Hail and Damaging Wind in Virginia, August 31, 2016$800 · 1 in hail · 2 events
- Flash Flood in Missouri, August 31, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656897, 655612.